BIROn - Birkbeck Institutional Research Online

    Relational Lattices: From Databases to Universal Algebra

    Litak, T. and Mikulás, Szabolcs and Hidders, J. (2016) Relational Lattices: From Databases to Universal Algebra. Journal of Logical and Algebraic Methods in Programming 85 (4), pp. 540-573. ISSN 2352-2208.

    [img]
    Preview
    Text
    rellat-jlamp.pdf - First Submitted (AKA Pre-print)

    Download (578kB) | Preview

    Abstract

    Relational lattices are obtained by interpreting lattice connectives as natural join and inner union between database relations. Our study of their equational theory reveals that the variety generated by relational lattices has not been discussed in the existing literature. Furthermore, we show that addition of just the header constant to the lattice signature leads to undecidability of the quasiequational theory. Nevertheless, we also demonstrate that relational lattices are not as intangible as one may fear: for example, they do form a pseudoelementary class. We also apply the tools of Formal Concept Analysis and investigate the structure of relational lattices via their standard contexts. Furthermore, we show that the addition of typing rules and singleton constants allows a direct comparison with the monotonic relational expressions of Sagiv and Yannakakis.

    Metadata

    Item Type: Article
    Keyword(s) / Subject(s): Relational lattices, Relational algebra, Database theory, Algebraic logic, Lattice theory
    School: Birkbeck Schools and Departments > School of Business, Economics & Informatics > Computer Science and Information Systems
    Depositing User: Szabolcs Mikulas
    Date Deposited: 01 Feb 2016 14:03
    Last Modified: 26 Jul 2019 15:58
    URI: http://eprints.bbk.ac.uk/id/eprint/13368

    Statistics

    Downloads
    Activity Overview
    237Downloads
    159Hits

    Additional statistics are available via IRStats2.

    Archive Staff Only (login required)

    Edit/View Item Edit/View Item